Painkillers: To soothe arthritis, headaches, and muscle pain, more than 30 million Americans reach for NSAIDS (nonsteroidal anti-inflammatory drugs) every day. But these medicine cabinet mainstays, such as aspirin and ibuprofen, pack serious perils. Namely, they can weaken the stomach's defenses against digestive juices, leaving it vulnerable to damage. Every year NSAID-related ulcers and gastrointestinal bleeding send upwards of 100,000 people racing to the hospital; the pills contribute to up to as many as 20,000 deaths annually. If you regularly pop NSAIDS, tell your doctor so she can help you minimize the risks; the biggest is a peptic ulcer. If you have a burning pain in your gut that comes and goes, see a doctor.
Antidepressants: The number of Americans on these drugs—roughly 8 percent of adults—has more than tripled in the past 20 years. The class of medications most often used to lift mood are called SSRIs (short for selective serotonin reuptake inhibitors) and act on the brain's chemical messengers. But they can sidetrack these messengers from their other duties, namely sexual arousal. Up to two-thirds of all users report signs of sexual dysfunction, such as low libido, inability to sustain an erection, and difficulty reaching orgasm. "Don't be embarrassed to talk to your doctor about sexual side effects," says Moore. "Changing the drug or the dose might take care of the problem." A switch to bupropion (Wellbutrin) may help; both male and female patients have also reported that Viagra can boost sensation and performance.
Statins: These cholesterol busters are lifesavers for many of the 26 million Americans who live with heart disease, but they aren't risk-free. The drugs can interfere with proteins that help sustain muscle, leaving users feeling sore and achy. In a small percentage of people, those muscle pains indicate rhabdomyolysis, a potentially deadly condition in which muscle tissue is rapidly destroyed. If you experience muscle pain or weakness on statins, talk to your doctor about adjusting the dose or switching to a different brand—both can alleviate symptoms. You may need to be persistent. A recent survey in the journal Drug Safety found that of the 650 statin users who had reported muscle-related symptoms to their doctors, nearly half had their concerns dismissed. Beatrice Golomb, MD, PhD, associate professor of medicine at the University of California, San Diego, led the study and says she was flabbergasted by how many doctors failed to take patients' complaints seriously. "That troubled me a lot," she says.